Alert archive / Nevada / Flash Flood Warnings in 2025

Flash Flood Warning 3, NWS Reno, NV

July 27, 2025Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 27, 2025, 7:44 PM PDT for Washoe County, Nevada. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2025, 7:44 PM PDT (02:44 UTC)
Expired
Jul 27, 2025, 8:59 PM PDT
In force
75 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Washoe County, NV

The radar

The Reno radar (KRGX), 39 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2025-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2025-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WGUS55 KREV 280244
FFWREV
NVC031-280330-
/O.NEW.KREV.FF.W.0003.250728T0244Z-250728T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
744 PM PDT Sun Jul 27 2025

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Southern Washoe County in western Nevada...

* Until 830 PM PDT.

* At 744 PM PDT, Trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Up to 0.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Baron Burn Scar near Rattlesnake Mountain. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
   Baron Burn Scar near Rattlesnake Mountain in Reno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will cause extensive and severe flash flooding of 
creeks...streams...and ditches in the Baron Burn Scar. If you 
encounter flood waters...climb to safety.

Recent burn areas are more prone to flooding, debris flows, and rock 
falls. Plugged culverts, rocks and debris on roads, and water and 
mud over roads are common during moderate to heavy rains. Increased 
sediment and debris can lead to impacts in areas typically not prone 
to flooding. Use extra caution when traveling in or below recent 
burn areas. Impactful flooding and debris flows may be generated by 
15 minutes or less of heavy rainfall.

&&

LAT...LON 3949 11975 3948 11976 3949 11977 3949 11976
      3950 11975

FLASH FLOOD...OBSERVED

$$

HR
2 follow-up statements
921 
WGUS55 KREV 280302
FFWREV
NVC031-280500-
/O.EXT.KREV.FF.W.0003.000000T0000Z-250728T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
802 PM PDT Sun Jul 27 2025

The National Weather Service in Reno has extended the

* Flash Flood Warning for...
  Southern Washoe County in western Nevada...

* Until 1000 PM PDT.

* At 802 PM PDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Between 0.5 and 0.7 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Baron Burn Scar near Rattlesnake Mountain. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
   the Baron Burn Scar near Rattlesnake Mountain in Reno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will cause extensive and severe flash flooding of 
creeks...streams...and ditches in the Baron Burn Scar. Severe debris 
flows can also be anticipated across roads. If you encounter flood 
waters...climb to safety.

Recent burn areas are more prone to flooding, debris flows, and rock 
falls. Plugged culverts, rocks and debris on roads, and water and 
mud over roads are common during moderate to heavy rains. Increased 
sediment and debris can lead to impacts in areas typically not prone 
to flooding. Use extra caution when traveling in or below recent 
burn areas. Impactful flooding and debris flows may be generated by 
15 minutes or less of heavy rainfall.

&&

LAT...LON 3949 11975 3948 11976 3949 11977 3949 11976
      3950 11975

FLASH FLOOD...OBSERVED

$$

HR
604 
WGUS75 KREV 280359
FFSREV

Flash Flood Statement
National Weather Service Reno NV
859 PM PDT Sun Jul 27 2025

NVC031-280409-
/O.CAN.KREV.FF.W.0003.000000T0000Z-250728T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washoe NV-
859 PM PDT Sun Jul 27 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN WASHOE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose an 
immediate threat. Please continue to heed remaining road closures.

&&

LAT...LON 3949 11975 3948 11976 3949 11977 3949 11976
      3950 11975

$$

HR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:49 PM PDT, 5 hours 55 minutes earlier. Its key messages:

  • * Isolated showers and thunderstorms expected through Monday with an uptick in thunderstorm activity likely Tuesday and Wednesday. * Warm weather will continue this week and into the weekend with typical afternoon breezes outside of thunderstorm outflows. * Increased winds may elevate fire concerns next weekend, but confidence is low at this time.
Area forecast discussion, Jul 27, 1:49 PM PDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Reno NV
149 PM PDT Sun Jul 27 2025

.KEY MESSAGES...

* Isolated showers and thunderstorms expected through Monday with an
  uptick in thunderstorm activity likely Tuesday and Wednesday.

* Warm weather will continue this week and into the weekend with
  typical afternoon breezes outside of thunderstorm outflows.

* Increased winds may elevate fire concerns next weekend, but
  confidence is low at this time.

&&

.DISCUSSION...

Showers and thunderstorms will continue to develop through the
afternoon before tapering off around 9 PM PDT tonight. The most
favorable area for thunderstorm impacts will be from Lassen County
into the Surprise Valley and far N Washoe County where 30-50% odds
exist. A second area of interest is across the Reno/Sparks metro and
the Quad County communities where t-storm odds are 20-40%. This
secondary area is a bit more uncertain as a belt of drier air aloft
resides south of I-80, which may discourage thunderstorm development
this afternoon.

Moisture is more abundant in the northern regime where PWATs vary
from 0.5-0.7", suggesting that heavy rain and isolated flooding is
most probable with storms in NE California to the OR border. Farther
south, a drier environment will limit the flooding potential and
favor gusty outflow winds up to 50 mph. Propagating outflows may
produce blowing dust near desert sinks and playas in the W NV Basin
and Range. Small hail and lightning will also likely accompany any
mature storm today. Monday afternoon likely features additional
showers and thunderstorms, but further drying will lower chances to
10-30%.

Weak low pressure will lift across the region Tuesday and
Wednesday, replenishing instability and increasing thunderstorm
potential. Extended guidance is also hinting at nocturnal showers
and storms Tuesday night into Wednesday morning, although it's
suspected this will depend on the timing of the lows passage. A
drying trend late this week into the weekend will suppress afternoon
convection after Wednesday, but isolated showers and storms cannot
be ruled out. Otherwise, this week will continue to be devoid of
heatwaves as daytime highs hover around 80F and 90F in the Sierra
and western Nevada, respectively. A stronger low pressure passage
is possible next weekend, which if materializes, would increase
afternoon breezes and elevated fire concerns next weekend.

-Salas

&&

.AVIATION...

Isolated showers and thunderstorms may impact KRNO-KCXP-KMEV through
the afternoon before subsiding around 03-04Z. Chances of storms
continue to decrease for Monday afternoon, but a stray thunderstorm
cannot be ruled out -- mainly east of Sierra Front terminals.
Thunderstorm activity trends upward Tuesday and Wednesday, otherwise
typical afternoon breezes prevail.

-Salas

&&

.FIRE WEATHER...

Thunderstorms and subsequent lightning ignitions continue to be the
main concern, although the potential for dry lightning is reduced
today and Monday as storm coverage/lightning density is limited. A
weak low pressure passage around midweek will likely increase
thunderstorm potential Tuesday and Wednesday as chances increase to
30-50%. Tuesday afternoon appears to be the better day for dry
lightning, but coverage is favored to be greatest on Wednesday when
storms transition to the wetter side. There are also hints of
nocturnal lightning Tuesday night into Wednesday morning, although
this a lower confidence scenario contingent upon the timing of the
low pressure area.

A drying trend will mitigate thunderstorm impacts after Wednesday
with isolated lightning possible in favored areas each afternoon. A
stronger trough may advance across the region sometime next weekend,
which would increase afternoon breezes and elevate fire concerns.
After several days of thunderstorms, any holdover lightning
ignitions may flare-up in response to the increased winds.

-Salas

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, Jul 27, 7:21 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Reno NV
721 PM PDT Sun Jul 27 2025

NVZ002-003-280245-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
721 PM PDT Sun Jul 27 2025

...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTHERN WASHOE
COUNTIES THROUGH 745 PM PDT...

At 721 PM PDT, Doppler radar was tracking a strong thunderstorm near
Damonte Ranch, or 7 miles southeast of Reno, moving north at 5 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Reno, Hidden Valley, Damonte Ranch, and Reno-Tahoe International
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3939 11973 3940 11983 3952 11985 3952 11969
TIME...MOT...LOC 0221Z 183DEG 6KT 3945 11978

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR
Special weather statement, Jul 27, 7:24 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Reno NV
724 PM PDT Sun Jul 27 2025

NVZ003-004-280300-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
724 PM PDT Sun Jul 27 2025

...A STRONG THUNDERSTORM WILL IMPACT STOREY...SOUTHERN WASHOE AND
NORTHERN LYON COUNTIES THROUGH 800 PM PDT...

At 724 PM PDT, Doppler radar was tracking a strong thunderstorm near
Damonte Ranch, or near Virginia City, moving northeast at 10 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Virginia City and Nv 341 At Washoe-Storey Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3930 11965 3933 11973 3951 11969 3940 11939
TIME...MOT...LOC 0224Z 209DEG 10KT 3939 11965

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR
Local storm report, Jul 27, 7:31 PM PDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
731 PM PDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     Hail             6 S Sparks              39.45N 119.76W
07/27/2025  E0.50 Inch       Washoe             NV   Public

            Trained spotter reported half inch hail.

&&

JC
Local storm report, Jul 27, 7:32 PM PDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
732 PM PDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     Hail             7 NNE Washoe City       39.41N 119.74W
07/27/2025  E0.25 Inch       Washoe             NV   Public

            Off duty NWS Employee reported pea size
            hail.

&&

JC
Local storm report, Jul 27, 7:34 PM PDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
734 PM PDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     Hail             7 SW Lockwood           39.43N 119.73W
07/27/2025  E0.25 Inch       Washoe             NV   Public

            Public reported pea size hail.

&&

JC
Local storm report, Jul 27, 7:38 PM PDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
738 PM PDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     Hail             6 SSE Reno              39.47N 119.78W
07/27/2025  E0.25 Inch       Washoe             NV   Public

            Trained spotter reported pea size hail.

&&

JC

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:22 PM PDTSpecial Weather StatementREVDouglas23 min
Jul 27, 6:15 PM PDTAreal Flood AdvisoryREVDouglas3 hr
Jul 27, 6:28 PM PDTAreal Flood AdvisoryREVDouglas3 hr
Jul 27, 6:30 PM PDTSpecial Weather StatementREVStorey30 min
Jul 27, 6:40 PM PDTSevere Thunderstorm WarningREVLyon, Storey35 min
Jul 27, 7:21 PM PDTSpecial Weather StatementREVStorey24 min
Jul 27, 7:24 PM PDTSpecial Weather StatementREVStorey36 min
Jul 27, 7:49 PM PDTSpecial Weather StatementREVStorey41 min
Jul 27, 7:58 PM PDTFlash Flood WarningREVWashoe62 min
Jul 27, 8:07 PM PDTSevere Thunderstorm WarningREVStorey, Washoe38 min
Jul 27, 8:10 PM PDTAreal Flood AdvisoryREVWashoe3 hr
Jul 27, 8:48 PM PDTSevere Thunderstorm WarningREVWashoe8 min
Jul 27, 8:57 PM PDTSpecial Weather StatementREVStorey33 min
Jul 28, 4:13 PM PDTSpecial Weather StatementREV32 min
Jul 28, 4:52 PM PDTSpecial Weather StatementREVLyon23 min

Nearby

Flash Flood Warnings in Nevada, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.